Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2019, 6:51 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2019, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 23, 2019, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Borden County, TX
The radar
The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS54 KMAF 232351
FFWMAF
TXC033-240245-
/O.NEW.KMAF.FF.W.0028.190923T2351Z-190924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
651 PM CDT Mon Sep 23 2019
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Borden County in western Texas...
* Until 945 PM CDT.
* At 650 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly or may
already be occurring.
This includes the following low water crossing locations CR 116
crossing Buck Canyon Creek, FM Rd 1610 crossing Bull Draw, and P-2171
crossing Tobacco Creek tributary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3281 10118 3262 10118 3270 10169 3290 10169
3296 10156 3296 10134
$$
101 follow-up statement
534
WGUS74 KMAF 240114
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
814 PM CDT Mon Sep 23 2019
TXC033-240245-
/O.CON.KMAF.FF.W.0028.000000T0000Z-190924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-
814 PM CDT Mon Sep 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
BORDEN COUNTY...
At 813 PM CDT, Doppler radar indicated thunderstorms have produced
heavy rain across the warned area. Though rainfall is diminishing,
flooding may continue. Up to three inches of rain have already
fallen.
This includes the following low water crossing locations CR 116
crossing Buck Canyon Creek, FM Rd 1610 crossing Bull Draw, and P-2171
crossing Tobacco Creek tributary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3281 10118 3262 10118 3270 10169 3290 10169
3296 10156 3296 10134
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:23 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 23, 6:23 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 623 PM CDT Mon Sep 23 2019 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... There is -SHRA in the vicinity of MAF, FST, PEQ but is not expected to impact the TAF sites. TS in the current MAF observation is believed to be in error and not indicated in the TAF. VFR conditions and light southeast winds should continue. Hennig && .PREV DISCUSSION... /issued 245 PM CDT Mon Sep 23 2019/ DISCUSSION... On this first day of fall, the synoptic pattern is actually beginning to resemble it somewhat. WV imagery shows a flat, elongated ridge covering the srn CONUS/Mexico, but a closed upper trough is digging thru CA/NV, and forecast to set up shop over Baja del Norte by 18Z Tuesday. This will put West Texas and Southeast New Mexico under progressive SW flow aloft into the extended. Closer to home, the 12Z KMAF raob came in w/a saturated column thru 300mb, and a pwat of 1.77", which is about 3 std devs above normal and near climatological maximum. This fetch of moisture can also be seen on WV imagery, partially entraining tropical moisture from T.S. Mario off the Baja coast. This all coincides with a rich, low-level theta-e ridge oriented almost zonally across the area. Later this afternoon, a shortwave is forecast to move NE thru the area, favoring convective initiation from the Big Bend thru the upper Colorado Rvr Valley. The main concern will be heavy rainfall, exacerbated by saturated soils and elevated flows. We'll emphasize this in the HWO and grids. This activity will continue thru Tuesday as the closed trough digs south toward Baja. Wed/Thu, the focus will shift to the higher terrain as shortwaves calve off the trough and move north into the region from Mexico. Thu afternoon, models are in good agreement in lifting and opening the trough and moving it to the Four Corners by 18Z Fri, after which it will phase back into SW flow aloft. A more westerly low-lvl wind component will push theta- e moisture east on Fri, providing for a relatively dry weekend as a secondary trough digs into the Rockies. Throughout this all, temperatures will continue on a persistent above-normal plateau in the lwr 90sF most locations. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 90 70 92 / 60 20 10 10 Carlsbad 66 92 67 93 / 20 30 20 20 Dryden 73 93 72 95 / 40 30 20 20 Fort Stockton 68 88 68 90 / 30 40 20 30 Guadalupe Pass 64 83 63 83 / 20 40 30 40 Hobbs 65 88 66 91 / 30 30 20 20 Marfa 60 82 59 83 / 40 60 30 50 Midland Intl Airport 69 90 70 92 / 50 20 10 10 Odessa 69 90 70 93 / 40 20 10 10 Wink 69 92 68 94 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/10
Hazardous weather outlook, Sep 23, 1:45 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Mon Sep 23 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Mon Sep 23 2019 /1245 PM MDT Mon Sep 23 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across west Texas and southeast New Mexico this afternoon into early evening. Brief, locally heavy rain is possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low, however storms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:56 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 23, 4:41 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Sep 23, 4:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Sep 23, 5:17 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 23, 5:47 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Sep 23, 6:14 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.